Delaware, 2016

Winter Weather in Delaware, December 17, 2016

December 17, 2016 · NWS PHI · 3 events in 3 counties and zones

Low pressure developed to the lee of the Rockies over the Central Plains on December 16 and moved eastward to the Appalachians on December 17. A warm front moved north across Delaware, leading to a wintry mix of precipitation during the morning hours of December 17.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Low pressure developed to the lee of the Rockies over the Central Plains on December 16 and moved eastward to the Appalachians on December 17. A warm front moved north across Delaware, leading to a wintry mix of precipitation during the morning hours of December 17. Snowfall amounts up to 0.5 inch occurred across New Castle County, where the snow changed over to a brief period of sleet, with a longer period of freezing rain following. Elsewhere in Delaware, a brief period of freezing rain changed quickly to rain. Ice glaze amounts ranged from 0.01 inch at Sussex, DE to 0.03 inch at Wilmington, DE. The freezing rain ended by noontime on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 16, 10:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 16, 10:12 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1012 PM EST Fri Dec 16 2016

.SYNOPSIS...
High pressure will continue to move offshore tonight. Low pressure
moving from the mid-Mississippi to Saint Lawrence Valley will lead
to a warm frontal passage Saturday into Saturday night, followed
by a cold frontal passage on Sunday. A sprawling area of high
pressure will settle over the mid-Atlantic in the Monday thru
Wednesday time frame, prior to another storm system approaching
the region on Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
10 PM: WSW and all fcst products reposted as well as updated
social media and emergency manager email update.

924 PM: we sent out a sample set of zones with higher ice
amounts. ice graphic has increased and should post by 930 PM.
Freezing rain rates may prevent a major problem but its a little
edgy for the higher terrain of se and e central PA where asos and
human observed radial amounts could exceed the 1/4 ice storm
warning threshold. We'll try to have that resolved by 2 am. In the
meantime... plan on a very hazardous period of travel for a few
hours tomorrow morning and be very careful when stepping outside.
Leaving some snow on the ground and pavement might be a good idea
to allow the freezing rain to absorb into the snow instead of
transfer directly to a snow cleared frozen ground. Anti ice
treatments for pavement will be helpful and necessary top melt ice
tomorrow morning. Cant even promise 40s temps tomorrow since the
light and variable wind may turn light westerly midday off of the
colder snow covered se pa.

9 PM: will discuss adjustments at 945 PM. New 00z/17 NAM slower
and colder. Effectively will raise pops to near 100 pct after
09z. Will add .10 to the freezing rain ptns of se pa in the
morning. This fcst deserves only a few careful changes til we see
everything else from the 00z cycle. it has an 80 Kt 850 jet near
FDK MD tomorrow morning. Just seems too much. Biggest dump of
pcpn 11z-17z and the NCAR WRF ensembles for freezing rain look
very good fm the 00z/16 cycle.

No time to be sure about an ice storm warning for Berks W Chester
nw Mont and Bucks, specially higher terrain but we will add ice
amts in the 950 PM wsw and zones.

Thats it for now.

----

Remainder discussion below from earlier today.

Overrunning developing over the Mid-Atlantic region tonight as
warm, increasingly moist air is driven newd on a 60 kt sw 850 jet
whose center should be nosed over VA late tonight then deflects
eastward across the Delmarva after sunrise Saturday. This
deflection probably delays sfc subfreezing temperature erosion
and we will be monitoring for trends toward the significantly
colder 12z/16 GGEM solution. I prefer this colder solution though
its not mode for the plethora of warmer sfc temp solutions.

I kept it simple on start time. Virga loading next few hours should
eventually see a scattering of snow reports in PA MD by midnight
or 1 am and then a very rapid expansion in coverage around 3 or 4
am.

We welcome your snow and ice amount reports..location and amount
and any other significant info you wish to share on
FB/Twitter/Skywarn and NWSchat accounts.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Based analysis of the 12Z guidance, we trended faster with the
changeover from snow to freezing rain (with a couple hours of
sleet during the transition) as an impressive 70-80 kt (NAM) low-
level jet helps advance the warm nose aloft quickly northward
through the area during the morning. EC and GFS are decidedly east
and am concerned the NAM is too wrapped up inside.

0.25 to 1 inch qpf anticipated with max axis of rainfall probably
se PA and Southern or central NJ. Basically this event is done
around Noon with freezing drizzle or drizzle lagging and then
dealing with fog development later Saturday.

Warming at the surface will lag, especially as you get into the
higher terrain N/W of the Fall Line. There is a signal in the mass
fields from the models, showing an in-situ CAD ridge forming once
the precip begins, with the ridge axis oriented southwestward thru
NW NJ and interior portions of eastern PA. The warm front will
struggle to advance this far north during the morning, especially
with the potential for a weak wave of low pressure developing
along the front that could enhance northeasterly flow near the
surface across the northwestern third of the CWA.

The dry slot is expected to quickly advance northeastward through
the area during the afternoon. However, very light freezing rain
or freezing drizzle could persist across the higher elevations
from near I-78 northward through the late afternoon. Temperatures
may rise into the 40s southeast of the I-95 corridor and even 50s
toward southern DE during the afternoon. Concern is that the I95
corridor will not reach the 40s tomorrow as winds turn light west
by midday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Overview...
Active period shaping up with the potential for three systems to
impact the region. A long wave trough over the central conus
maintains a mean southwest flow aloft into early next week. A
shortwave moving this trough will lead to a cold frontal passage
late Sunday, with the potential for some heavier downpours. This
front will remain just to our south, due to the mid-level flow
paralleling it. A rather stout shortwave moving through the Ohio
Valley leads to low pressure development along the aforementioned
front late Tuesday into early Wednesday, with the potential for
renewed precipitation at least as far north as Delmarva. By mid-
week, the flow across the conus becomes more zonal, with the next
short wave progged to move across the area Thursday into Friday.
At this point, we expect low pressure to move through the Great
Lakes with the opportunity for secondary development off the east
coast, presenting yet another chance of precipitation.

Temperature-wise, after a warm Sunday with temperatures around 15F
above average, we return to within a few degrees of seasonal norms
through the remainder of the period.

Saturday night thru Sunday...
Ana-front-type cold front traverses the region Sunday afternoon.
From Sunday morning into the afternoon hours, an anomalous
southwesterly 850 hPa jet around 75 knots of about 3 Standard
Deviations (STD DEV) above average traverses the region. Likewise,
this aids in the pole ward transport of Precipitable Water (PW)
values up to around 1.5 inches across the area (up to around 4 STD
DEV above average). Model cross sections also indicate up to 20
micro bars (ub/s) of lift to the northwest of I-95. Thus, we have
high confidence for periods of heavy rainfall over this area
during the day on Sunday, with the potential for 1 to 1.5 inches
of precip. Although Flash Flood Guidance values are much higher
than this amount of rainfall, any leftover snow that clogs storm
drains could lead to localized, urban and poor drainage flooding.
Also, we are noting a low-level tongue of higher theta-e air in
advance of the front, with Dew Points modeled well into the 50s
moving north toward southern NJ. In addition, mid-level Lapse
Rates approach 6.5 C/km, along with sub-zero Showalter values up
to the I-95 corridor. Thus, a rumble of thunder south of the I-95
corridor is possible, but we kept it confined to far southern
Delmarva where the potential is greatest.

We also have high confidence for the formation of fog and drizzle
Saturday night into Sunday morning, particularly northwest of
I-95, where model sounding profiles are most favorable given the
low-level inversion/ lack of mixing. In addition, the fog may be
aided Sunday morning by the advection of higher Dew Points over
any existing snow cover.

Monday thru Tuesday...
Considerable uncertainty during this time frame leads to an
overall low confidence forecast. A dry Monday with increasing
chances for precip Monday night and primarily Tuesday. High
pressure over Atlantic Canada will ridge southward along the east
coast, while cyclogensis occurs along a stalled front just south
of the region. In general, the international models (EC/UKMET/Canadian)
bring the low further north, while the American models (NAM/GFS)
are at least 100 miles south. The primary reason for this is the
more robust shortwave shown by the international models. The EC
solution would bring precip to the I-95 corridor Tuesday,
predominantly in the form of rain showers, although its thermal
profile may be too warm. The GFS solution keeps the precip around
200 miles south (well offshore) and is much colder as a result.
These setups are tricky, and tend to favor locals closer to the
immediate coast for precip, given high pressure in place with a
dry, offshore, low-level flow. So for this forecast, we confined
PoPs to lower Delmarva, and within about 20 miles of the NJ coast.
As for P-Type, an early estimate would be for precip to begin as
snow showers with a changeover to rain showers. Of course, this
will need further refinement in future forecast packages.

Wednesday...
Transitory shortwave ridging over the region will promote weak
high pressure at the surface. Fair and dry weather is anticipated
attm.

Thursday and Friday...
The next storm system is expected to traverse the region, with
impacts expected primarily on Thursday, although timing at this
early juncture is subject to change. The pattern would favor a
progressive, inside runner with some opportunity for a secondary
low formation near the coast. This would favor a snow to rain
scenario, with the fast moving nature of the system limiting
precipitation amounts. If the timing of the system holds, fair
weather would make a return for Friday, aside for the possibility
of snow flurries across the higher terrain. Overall, below average
confidence during this period of the forecast.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of tonight...VFR cigs lower to IFR in snow between 06z-09z.
Snow quickly changes to rain KMIV and KACY with spotty icing possible
for an hour or two prior to sunrise while sleet/freezing rain
develops vcnty KILG around 11z. Light wind. We have fcst LLWS
toward 11z in some TAFS but this is not a categorical fcst of
LLWS.

Saturday...IFR conds in snow, sleet and freezing rain changing to
drizzle/stratus/fog in the afternoon. Please see TAFS for details.
Significant travel delays expected Saturday morning, including
runway and aircraft deicing treatments. Light wind.

OUTLOOK...
Saturday night and Sunday...Rain and fog across the terminals.
Predominantly IFR. Potential LLWS sw wind 60 kt at 2000 ft
Sunday morning. Otherwise, southwest surface winds becoming
northwest with gusts in the afternoon of 20-30 kt knots for an
hour or two with the cold frontal passage.

Sunday night thru Wednesday...Predominantly VFR conditions.

&&

.MARINE...
A SCA was issued for the waters. The SCA for the coastal waters
begins late tonight and continues into Saturday. For the DE Bay,
the start of the SCA is delayed until mid morning. SW winds will
increase over the waters during this time. There is a potential
for winds to approach gale force Saturday late morning and
afternoon as a strong low-level jet moves overhead. However,
confidence on these higher winds aloft mixing down to the surface
is low with warmer air moving atop the colder waters. Therefore,
held off on a GLW but mentioned the possibility of near gale force
gusts in the MWW and HWO.

OUTLOOK...
Saturday night...All the available 16/12Z guidance indicates the
possibility of a marginal SCA (winds) across the ocean waters. A
limiting factor will be the departure of the low-level jet, and
formation of a weak inversion over the waters. For now, we held
off on a SCA, and will let the next shift re-evaluate.

Late Saturday night into Sunday...A return to SCA (winds) around
09Z Sunday, with the possibility of gales during a brief window
generally in the 12Z to 15Z time frame.

Monday thru Wednesday...SCA possible Mon...otherwise sub-SCA.

&&

.CLIMATE...
Checked our daily snowfall records for December 17.

Long shot we can approach at KABE, the 3.0 inches in 1919.

ILG would need 2.2 inches to equal the 1973 daily record and that
is unlikely.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 2 PM EST Saturday for PAZ060>062-
     101-103-105.
     Winter Weather Advisory until 11 AM EST Saturday for PAZ070-
     071-102-104-106.
     Winter Weather Advisory until 6 PM EST Saturday for PAZ054-055.
NJ...Winter Weather Advisory until 2 PM EST Saturday for NJZ007>010.
     Winter Weather Advisory until 9 AM EST Saturday for NJZ014-
     020>027.
     Winter Weather Advisory until 11 AM EST Saturday for NJZ012-
     013-015>019.
     Winter Weather Advisory until 6 PM EST Saturday for NJZ001.
DE...Winter Weather Advisory until 9 AM EST Saturday for DEZ002>004.
     Winter Weather Advisory until 11 AM EST Saturday for DEZ001.
MD...Winter Weather Advisory until 9 AM EST Saturday for MDZ012-015-
     019-020.
     Winter Weather Advisory until 11 AM EST Saturday for MDZ008.
MARINE...Small Craft Advisory from 3 AM to 6 PM EST Saturday for
     ANZ450>455.
     Small Craft Advisory from 9 AM to 6 PM EST Saturday for ANZ430-
     431.

&&

Synopsis...Franck
Near Term...Drag 1012P
Short Term...Drag/Klein 1012P
Long Term...Franck
Aviation...Drag/Franck 1012P
Marine...Drag/Franck/Klein 1012P
Climate...
Hazardous weather outlook, Dec 16, 4:29 PM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
429 PM EST FRI DEC 16 2016

NJZ007-008-PAZ062-172130-
WARREN-MORRIS-NORTHAMPTON-
429 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

PATCHY...DENSE FOG IS POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING.

HEAVY DOWNPOURS COULD LEAD TO PONDING OF WATER ON ROADWAYS DURING
THE DAY ON SUNDAY...ESPECIALLY WHERE LEAVES AND SNOW BLOCK STORM
DRAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-172130-
SUSSEX-CARBON-MONROE-
429 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

PATCHY...DENSE FOG IS POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING.

HEAVY DOWNPOURS COULD LEAD TO PONDING OF WATER ON ROADWAYS DURING
THE DAY ON SUNDAY...ESPECIALLY WHERE LEAVES AND SNOW BLOCK STORM
DRAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ060-061-101-103-105-172130-
HUNTERDON-SOMERSET-BERKS-LEHIGH-WESTERN CHESTER-WESTERN MONTGOMERY-
UPPER BUCKS-
429 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

PATCHY...DENSE FOG IS POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ012-013-015>019-PAZ070-071-102-104-106-172130-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
429 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-172130-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
429 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-172130-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
429 PM EST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOUTHWEST WINDS MAY BRIEFLY APPROACH GALE FORCE ON THE COASTAL
WATERS SATURDAY LATE MORNING AND AFTERNOON.

THERE IS ALSO A POTENTIAL FOR GALE FORCE WIND GUSTS SATURDAY
MORNING.

AREAS OF DENSE FOG ARE POSSIBLE ON THE COASTAL WATERS SATURDAY
NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Low pressure developed to the lee of the Rockies over the Central Plains on December 16 and moved eastward to the Appalachians on December 17. A warm front moved north across Delaware, leading to a wintry mix of precipitation during the morning hours of December 17. In New Castle County, the highest storm total snowfall occurred 2 miles northwest of Wilmington with a COCORAHS report of 0.5 inches, and the highest ice glaze amount occurred in Wilmington with a ASOS report of 0.03 inches.

Winter Weather, Kent

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Kent forecast zone
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Low pressure developed to the lee of the Rockies over the Central Plains on December 16 and moved eastward to the Appalachians on December 17. A warm front moved north across Delaware, leading to a wintry mix of precipitation during the morning hours of December 17. In Kent County, ice glaze amounts ranged from a Trace to 0.03 inches.

Winter Weather, Inland Sussex

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Inland Sussex forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Low pressure developed to the lee of the Rockies over the Central Plains on December 16 and moved eastward to the Appalachians on December 17. A warm front moved north across Delaware, leading to a wintry mix of precipitation during the morning hours of December 17. In Sussex County, a Trace of ice glaze was reported by the ASOS at Georgetown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2016Every state in 2016This day in weather historyWarnings in Delaware, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666714, 666715, 666716.